MAUDE Adverse Event Report: SMITH & NEPHEW, INC. CANN H.F. DGNST 6MM RTBL DBL VLV; ACCESSORIES,ARTHROSCOPIC

SMITH & NEPHEW, INC. CANN H.F. DGNST 6MM RTBL DBL VLV; ACCESSORIES,ARTHROSCOPIC
Catalog Number 72200829
Medical Device Problem Codes Excess Flow or Over-Infusion (1311); Material Integrity Problem (2978)
Health Effect - Clinical Codes Extravasation (1842); Nerve Damage (1979); Insufficient Information (4580)
Date of Event 11/15/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during an acl procedure where a dyonics 25 control unit was used, the pump fluid got into the joint.It looked like the scope's sheath was broken, however the fluid was shooting out of the skin incision/portal that had the sheath in it.The pressure then was decreased to 35 and a replacement pump was brought in, which was not used since the fluid was already up into the patient's leg.When removing the draping, it was estimated that about 2l of fluid was in the thigh.The procedure was cancelled since the surgeon no longer felt comfortable continuing the surgery in fear of compartment syndrome and patient safety.The patient did not need hospitalization, however, they did require a 5.5 hours of monitoring in the recovery room.Patient has not achieved satisfactory recovery to be able to reschedule the procedure at this time.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
Internal complaint reference (b)(4).The reported device was received for evaluation.A visual inspection did not reveal any issue.A functional evaluation was performed on the returned device and did not find any problem during functional testing.All pressure and flow rate readings were within the expected range when utilizing a reference tubeset.A system test was performed using the cannula and tubeset returned from the customer.Pressure transducer readings were normal during setup.The cannula leaked fluid and the amount of fluid lost increased as the pressure set point was increased on the pump.The flow rate increased to compensate and the flow rate readings on the d25 pump remained within the expected range of 0.2 l/min when compared to calibrated flow meter.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A clinical review states that based on the information provided, a procedural variance or user error cannot be ruled out as the likely cause of the reported adverse event as there was no reference to the user supplying an independent outflow line.All documents and images provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.No deficiency was observed with the dyonics 25 pump reported in this complaint.The probable root cause of the reported event has been attributed to the concomitant cannula reported in (b)(4) , though procedural variance or user error could not be ruled out as a contributing factor.Please refer to the instructions for use for precautions and warnings related to the use of the device.No containment or corrective actions are recommended at this time.
 
Additional Manufacturer Narrative
H10: internal complaint reference (b)(4).H2: additional information in b1 and h6 (health effect - impact code).H11: corrected information in h6 (health effect - clinical code).
 
Event or Problem Description
It was reported that during an acl procedure involving a dyonics 25 control unit, the pump fluid leaked into the joint.It appeared that the cannula and obturator's sheath was broken, but the fluid was actually shooting out of the skin incision/portal where the sheath was located.The pressure was reduced to 35, and a replacement pump was brought in but not used, as fluid had already spread into the patient's leg.Upon removing the draping, approximately 2l of fluid was found in the thigh.This extensive fluid extravasation led to severe swelling, causing traumatic injury to nerves and tissues.The procedure was cancelled due to the surgeon's concerns about potential compartment syndrome and patient safety.The patient did not require hospitalization but needed 5.5 hours of monitoring in the recovery room.As of now, the patient has not recovered sufficiently to reschedule the procedure.
 
Additional Manufacturer Narrative
Additional information: b2, d10 (tube set & control unit added as concomitants).Corrected data: b1, d1/d2a/d2b, d3 & g-section for contact office (following the updates in d4, the subject device is associated to fei number 1219602 instead of 1643264), d4 (part number, lot number, udi), g4 (510k exempted), h1 (report type), h6 (health effect - clinical code, medical device problem code, investigation findings, investigation conclusions).Updated results of investigation: the reported device was received for evaluation.A visual inspection revealed the product identifiers as part number 72200829 lot 50490035.There was minor cosmetic wear.Functional testing was performed in conjunction with the d25 pump returned from the customer ((b)(6)) and the returned tubeset (lot 51146987).Fluid leaked from the cannula between the compression sleeve and the rotating ring double valve and the amount of fluid leaking quickly increased as the pressure set point was increased on the d25 pump.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.A complaint history review found similar reported events.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A clinical evaluation states that the type of leak observed can be associated with a seal failure as seen on the provided video above.It was reported the cannula has a removable rubber gasket that can degrade overtime and result in fluid leaks.In addition, the product evaluation confirmed the first photo attached shows the partition line where the seal failed.All documents and images provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.As the ifu for cleaning-sterilization does recommend prior to each use to, ¿inspect the device to ensure it is functioning properly and not damaged.Do not use a damaged device and replace if degraded.¿ the root cause has been associated with component failure.Factors that could have contributed to the failure include an application of unintended inappropriate or excessive force to the device.Based on this investigation, the need for corrective action is not indicated.

Brand Name
CANN H.F. DGNST 6MM RTBL DBL VLV
Common Device Name
ACCESSORIES,ARTHROSCOPIC
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18286149
Report Number1643264-2023-00722
Device Sequence Number6847230
Product Code NBH
UDI-Device Identifier03596010573520
UDI-Public3596010573520
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K171794
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/23/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number72200829
Device Lot Number50490035
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/15/2023
Supplement Date Received by Manufacturer01/15/2024
02/02/2025
04/23/2025
Initial Report FDA Received Date12/07/2023
Supplement Report FDA Received Date01/16/2024
02/14/2025
04/23/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PN: 7211004 / LOT: 51146987.; PN: 7211010 / LOT: ZN02488.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age49 YR
Patient SexFemale
Patient Weight77 KG